Invokana Lawsuit

SGLT2 Inhibitors Can Cause Serious Health Conditions

The U.S. Food and Drug Administration released a drug safety warning against a newer class of type 2 diabetes medications manufactured by AstraZenica, Johnson & Johnson, and Eli Lilly for their potentially life-threatening side effects.

Classified as sodium-glucose cotransporter-2 (SGLT2) inhibitors, these drugs may be linked to a serious medical condition known has ketoacidosis, where the body produces excessively high levels of blood acids known as ketones. It often requires hospitalization, and could lead to a diabetic coma or possibly even be fatal.

Signs of ketoacidosis include (but are not limted to):

  • Difficulty breathing
  • Nausea
  • Vomiting
  • Abdominal pain
  • Confusion
  • Unusual fatigue

Patients currently undergoing treatment with an SGLT2 inhibitor are advised to monitor their health and watch for these symptoms. At the first sign of any of the above indicators, seek immediate medical attention.


Problems Tied to Invokana, Invokamet, and Farxiga

SGLT2 inhibitors have been approved by the FDA to help lower blood sugar in adults with type 2 diabetes when used in association with diet and exercise. Unfortunately, many of these drugs have produced adverse side effects and caution is advised for those taking the following medications:

  • Farxiga (dapagliflozin)
  • Glyxambi (empagliflozin and linagliptin)
  • Invokamet (canagliflozin and metformin)
  • Invokana (canagliflozin)
  • Jardiance (empagliflozin)
  • Xigduo XR (dapagliflozin and metformin extended-release)

SGLT2 Inhibitors Can Cause Ketoacidosis

The FDA’s Adverse Event Reporting System database has identified 20 cases of diabetic ketoacidosis, ketoacidosis and ketosis in patients receiving treatment with SGLT2 inhibitors between May 2013 and June 2014. In all instances, the patients required hospitalization and emergency room visits.

Since June 2014 the FDA received several additional ketoacidosis reports by SGLT2 inhibitor patients.

While the FDA has yet to issue a recall, it is actively investigating the potential need for prescription information changes regarding these drugs.